Nebraska, 2011

Flash Flood and Hail in Nebraska, July 28, 2011

July 28, 2011 · NWS LBF · 5 events in 1 county or zone

Scattered thunderstorms developed over far northeast Colorado, became severe and tracked across far southwestern Nebraska. Large hail and very heavy rain was reported with the thunderstorms over Chase and portions of Hayes county.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$8,000
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LBF wrote it up.

Scattered thunderstorms developed over far northeast Colorado, became severe and tracked across far southwestern Nebraska. Large hail and very heavy rain was reported with the thunderstorms over Chase and portions of Hayes county.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS North Platte, NE wrote its last area forecast discussion before the first event at Jul 28, 2:15 PM CST, 51 minutes earlier.

Area forecast discussion, Jul 28, 2:15 PM CST, 51 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORTH PLATTE NE
315 PM CDT THU JUL 28 2011

.SYNOPSIS...

H5 ANALYSIS THIS MORNING INDICATING AN ELONGATED AREA OF HIGH
PRESSURE EXTENDING FROM THE CA DESERT ENEWD INTO THE WRN ATLANTIC.
FLOW CONTINUED TO BE VERY WEAK UNDERNEATH THIS RIDGE WITH WIND
SPEEDS GENERALLY UNDER 20 KTS. H5 FLOW RANGED FROM 40 TO 50 KTS
ALONG THE US/CANADIAN BORDER WHERE A LOW AMPLITUDE TROUGH EXTENDED
FROM ALBERTA INTO WRN ONTARIO. HT RISES OR FALLS ACROSS THE CONUS
WERE ON THE ORDER OF 0 TO 30 GPM THIS AM...SO THE PERSISTENT PATTERN
OF RIDGING ACROSS THE LOWER 2/3RDS OF THE CONUS IS EXPECTED TO
CONTINUE FOR THE FORESEEABLE FUTURE. A STATIONARY FRONT EXTENDED
FROM WEST CENTRAL KANSAS INTO NWRN MO WITH A SURFACE TROUGH
EXTENDING ACROSS CENTRAL NEBRASKA. ABUNDANT MID AND LOW LEVEL
CLOUDINESS EXTENDED FROM THE NEBRASKA PANHANDLE INTO EASTERN
NEBRASKA. WITH A WEAK CAP IN PLACE...NUMEROUS THUNDERSTORMS HAVE
DEVELOPED ACROSS THE SOUTHERN HALF OF THE CWA THIS AFTERNOON AS OF 3
PM CDT...STORMS HAVE BEEN BEHAVED. WILL BE MONITORING THE SRN THIRD
OF THE CWA OVER THE NEXT COUPLE OF HRS AS WARMER TEMPS...CLEARER
SKIES AND INCREASED INSTABILITY NOTED THIS AFTN.

.DISCUSSION...

NEAR TERM...TONIGHT...

A WEAK MID LEVEL DISTURBANCE WAS MOVING INTO WESTERN NEBRASKA ON
THURSDAY AFTERNOON WHICH WAS HELPING TO DEVELOP THUNDERSTORMS ALONG
A WEAK BOUNDARY LOCATED FROM SOUTHWEST INTO NORTH CENTRAL NEBRASKA.
THIS ACTIVITY WILL SHIFT SOUTH THROUGH THE EVENING AND BY
06Z...EXPECTING DRY CONDITIONS ACROSS ALL BUT FAR SOUTHERN INTO
EASTERN NEBRASKA. IN TERMS OF SEVERE THREATS THIS EVENING...THE MORE
FAVORABLE INSTABILITY WILL BE IN LOCATIONS SOUTH OF INTERSTATE 80
WHERE MORE SUNSHINE WAS SEEN THROUGH THE DAY. HOWEVER...SHEAR
PROFILES ARE WEAKER IN THESE AREAS. CANNOT DISCOUNT GETTING A STRONG
TO SEVERE STORM WITH DAMAGING WINDS/LARGE HAIL BEING PRIMARY
THREATS...BUT  BELIEVE THIS POTENTIAL WILL BE MORE ISOLATED RATHER
THAN WIDESPREAD. IN ADDITION...MOISTURE CONTENT IN THE ATMOSPHERE
REMAINS QUITE HIGH WITH PRECIPITABLE WATER VALUES EXCEEDING 1.50
INCHES OVER THE MAJORITY OF THE FORECAST AREA. THEREFORE POTENTIAL
WILL EXIST FOR LOCALIZED HEAVY RAINS WITH ANY STORMS THAT DEVELOP.

SHORT TERM...FRIDAY THROUGH SUNDAY NIGHT...TEMPERATURES AND LOW
PRECIPITATION CHANCES FOR FRIDAY THROUGH SATURDAY NIGHT WILL BE THE
MAIN FORECASTING CHALLENGES IN THE NEAR TERM PERIODS. FOR FRIDAY AND
FRIDAY NIGHT...SURFACE HIGH PRESSURE WILL DRIFT FROM THE EASTERN
DAKOTAS INTO THE UPPER MISSISSIPPI VALLEY. SRLY WINDS WILL INCREASE
FRIDAY AFTERNOON...EFFECTIVELY WASHING OUT THE FRONTAL BOUNDARY OFF
TO THE SOUTH. LATE IN THE AFTERNOON...A WEAK CAP AND THETA E RIDGING
EXTENDING FROM CENTRAL COLORADO INTO EASTERN WYOMING ALONG WITH
SURFACE HEATING...WILL LEAD TO SOME ISOLATED THUNDERSTORM
DEVELOPMENT. BOTH THE NAM AND GFS SOLNS ARE INDICATING A H85 JET
DEVELOPING AND STRENGTHENING ACROSS THE NEBR PANHANDLE AND FAR
WESTERN SANDHILLS OVERNIGHT FRIDAY NIGHT...SO DECIDED TO EXTEND POPS
EWD OVERNIGHT INTO PORTIONS OF THE WESTERN SANDHILLS AND PORTIONS OF
NORTH CENTRAL NEBRASKA. BULK SHEAR IS FAIRLY WEAK EAST OF THE
PANHANDLE FRIDAY NIGHT...SO AM EXPECTING THE SEVERE THREAT TO BE
CONFINED TO LOCATIONS NORTH OF INTERSTATE 80 AND WEST OF HIGHWAY 61.

SATURDAY THROUGH SUNDAY NIGHT...TEMPERATURES WILL BE THE MAIN
FORECASTING ISSUE FOR THE WEEKEND AS RIDGING ALOFT BUILDS INTO THE
REGION. BOTH THE MAV AND MET GUIDANCE ARE INDICATING LOWER TO MID
90S FOR SATURDAY...FOLLOWED BY MID TO UPPER 90S FOR SUNDAY. APPARENT
T'S ON BOTH SATURDAY AND SUNDAY FLIRT WITH ADVISORY (SATURDAY) AND
WARNING (SUNDAY) IN THE NORTHEAST AND WILL NEED TO BE MONITORED OVER
THE NEXT SEVERAL DAYS.

LONG TERM...MONDAY THROUGH THURSDAY...RIDGING ALOFT WILL BEGIN TO
BREAK DOWN LATE MONDAY AS THE UPPER LEVEL HIGH TRACKS FROM CENTRAL
KANSAS INTO THE OZARKS. DISTURBANCES WILL RIDE ALONG THE
NORTHWESTERN PERIPHERY OF THE RETREATING HIGH BEGINNING MONDAY NIGHT.
PRECIPITATION CHANCES WILL BE LOW INITIALLY AND CONFINED TO WESTERN
AREAS MONDAY NIGHT AS A GOOD SURFACE FOCUS IS LACKING. THESE CHANCES
WILL BEGIN TO INCREASE ON LATE TUESDAY AND TUESDAY NIGHT AS A COLD
FRONTAL BOUNDARY TRACKS ACROSS THE REGION. MODEL DIFFERENCES WITH
RESPECT TO FRONTAL TIMING ARE BEGINNING TO SHRINK WITH THIS MORNINGS
MID RANGE MODEL SOLNS...AND FEEL MORE CONFIDENT OF A TUESDAY NIGHT
EARLY WEDS FROPA. PRECIPITATION CHANCES WILL REMAIN IN THE FORECAST
THROUGH THURSDAY...AS LOW LEVEL EASTERLIES ARE INDICATIVE OF COOLER
TEMPS AND A STALLED OUT FRONTAL BOUNDARY OFF TO THE SOUTH OF THE
CWA. TEMPS WEDNESDAY AND THURSDAY WILL BE IN THE UPPER 80S TO AROUND
90 WHICH IS CLOSE TO CLIMO FOR THE FIRST WEEK OF AUGUST.

&&

AVIATION...

AVIATION CONCERNS THROUGH 18Z FRIDAY CENTERED ON THUNDERSTORM
POTENTIAL THROUGH THIS EVENING. A BOUNDARY WAS LOCATED FROM
SOUTHWEST INTO NORTH CENTRAL NEBRASKA AT MID AFTERNOON WHICH WAS
SERVING AS THE FOCUS FOR THE DEVELOPMENT OF CONVECTION AS A WEAK MID
LEVEL IMPULSE MOVED TOWARDS THE REGION. EXPECTING TO SEE SCATTERED
ACTIVITY ALONG THIS BOUNDARY INTO THIS EVENING...WITH IT SHIFTING TO
THE SOUTH OVERNIGHT. THE MAJORITY OF THE ACTIVITY HAS PUSHED EAST OF
KVTN AND EXPECT ONLY AN SLIGHT CHANCE THAT THE TERMINAL WILL SEE
THUNDER AGAIN IN THE PERIOD SO HAVE REMOVED ANY MENTION OF CB OR TS
AFTER MID AFTERNOON. MORE QUESTIONABLE IS WHAT WILL OCCUR OVER
SOUTHERN NEBRASKA AND AT KLBF. THERE WILL BE THUNDERSTORMS IN THE
AREA...HOWEVER CONFIDENCE IS LOW IF THEY WILL BE IN THE VICINITY OR
ACTUALLY HIT THE TERMINAL. WITH THE UNCERTAINTY...OPTED TO GO WITH
VCTS FOR THE LATE AFTERNOON HOURS...WITH CLEARING SKIES OVERNIGHT
AND INTO FRIDAY.

&&

.LBF WATCHES/WARNINGS/ADVISORIES...NONE

AVIATION NEAR TERM...BROOKS
SYNOPSIS...SHORT AND LONG TERM...BUTTLER
Hazardous weather outlook, Jul 28, 2:39 PM CST, 27 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORTH PLATTE NE
339 PM CDT THU JUL 28 2011

NEZ004>010-022>029-035>038-056>059-069>071-094-292045-
SHERIDAN-EASTERN CHERRY-KEYA PAHA-BOYD-BROWN-ROCK-HOLT-GARDEN-
GRANT-HOOKER-THOMAS-BLAINE-LOUP-GARFIELD-WHEELER-ARTHUR-MCPHERSON-
LOGAN-CUSTER-DEUEL-KEITH-PERKINS-LINCOLN-CHASE-HAYES-FRONTIER-
WESTERN CHERRY-
339 PM CDT THU JUL 28 2011 /239 PM MDT THU JUL 28 2011/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN AND
NORTH CENTRAL NEBRASKA.

.DAY ONE...TONIGHT.

THUNDERSTORMS ARE EXPECTED FOR LOCATIONS SOUTH OF A LINE FROM
LISCO TO MULLEN TO SPENCER THROUGH THIS EVENING. STORMS COULD
BECOME SEVERE THIS AFTERNOON AND THIS EVENING...MAINLY SOUTH OF AN
OGALLALA TO BROKEN BOW LINE. MAIN THREATS FROM THESE STORMS WOULD
BE DAMAGING WINDS...LARGE HAIL AND LOCALLY HEAVY RAINS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

THUNDERSTORM DEVELOPMENT WILL BE FOCUSED OVER THE NEBRASKA PANHANDLE
AND PORTIONS OF WESTERN NEBRASKA ON THURSDAY. THUNDERSTORMS THAT
DEVELOP COULD BECOME SEVERE WITH DAMAGING WINDS AND LARGE HAIL.

HOT AND HUMID CONDITIONS ARE EXPECTED ACROSS THE AREA THIS WEEKEND
INTO THE EARLY PARTS OF NEXT WEEK. CURRENT INDICATIONS ARE THAT
SUNDAY AND MONDAY WILL BE THE HOTTEST DAYS...WITH HEAT INDEX
VALUES HAVING THE POTENTIAL OF EXCEEDING 100 DEGREES IN LOCATIONS
ALONG AND EAST OF HIGHWAY 83.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS POSSIBLE IN AREAS SOUTH OF A LINE FROM
OGALLALA TO BROKEN BOW THIS EVENING.

&&

THIS PRODUCT IS NOW AVAILABLE...ALONG WITH OTHER WEATHER...
HYDROLOGICAL AND CLIMATOLOGICAL INFORMATION...AT
HTTP://WWW.WEATHER.GOV/NORTHPLATTE

BROOKS

In the hours before

Special weather statement, Jul 28, 3:03 PM CST, 3 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
403 PM CDT THU JUL 28 2011

NEZ069-070-282145-
CHASE NE-HAYES NE-
403 PM CDT THU JUL 28 2011

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN HAYES AND
SOUTHEASTERN CHASE COUNTIES UNTIL 445 PM CDT/345 PM MDT/...

AT 400 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR HAMLET...OR 14 MILES SOUTHWEST OF HAYES
CENTER...MOVING EAST AT 5 MPH.

HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
  HAYES CENTER...
  HAMLET...
  HIGHWAY 25 MILE MARKER 30...

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS... FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY.

BROOKS

The radar

The Goodland radar (KGLD), 119 km away, was scanning. The volume nearest the first event began at 21:07 UTC.

Open the radar archive at this moment

Event by event

4 hail, 1 flash flood. Local standard time, as filed.

Hail, Hayes

When
July 28, 3:06 PM CST
Where
Hayes County, 1.05 mi W of Hamlet
Measured
1.75 in hail
Reported by
Public
Coordinates
40.380, -101.250

Hail, Hayes

When
July 28, 3:10 PM CST
Where
Hayes County, 1.26 mi ESE of Hamlet
Measured
1 in hail
Reported by
Public
Coordinates
40.370, -101.210

Hail, Hayes

When
July 28, 3:15 PM CST
Where
Hayes County, 1.26 mi ESE of Hamlet
Measured
1.75 in hail
Reported by
Public
Coordinates
40.370, -101.210

Hail, Hayes

When
July 28, 3:40 PM CST
Where
Hayes County, 0.53 mi W of Hamlet
Measured
1.5 in hail
Property damage
$5,000
Reported by
Public
Coordinates
40.380, -101.240

Numerous wind shields were broken in Hamlet from hail the size of ping pong balls.

Flash Flood, Hayes

When
July 28, 5:00 PM CST
Where
Hayes County, 5.44 mi NW of Hayes Center to 5 mi NW of Hayes Center
Cause
Heavy Rain
Property damage
$3,000
Reported by
Public
Coordinates
40.570, -101.100

Public reports water flowing over road 741A. The time was estimated from radar.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2011Every state in 2011This day in weather historyWarnings in Nebraska, July 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 324008, 324010, 324009, 324012, 324014.